Texas, 2022

Damaging Winds in Texas, July 3, 2022

July 3, 2022 · NWS LUB · 2 events in 2 counties and zones

Very hot temperatures on the afternoon of the third and an approaching weak mid-level circulation allowed for isolated to scattered thunderstorms to develop off the caprock. Relatively dry sub-cloud layers allowed for strong downburst winds to develop which produced a couple of severe wind gusts near Hackberry (Cottle County) and near Silverton (Briscoe County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Very hot temperatures on the afternoon of the third and an approaching weak mid-level circulation allowed for isolated to scattered thunderstorms to develop off the caprock. Relatively dry sub-cloud layers allowed for strong downburst winds to develop which produced a couple of severe wind gusts near Hackberry (Cottle County) and near Silverton (Briscoe County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jul 3, 1:51 PM CST, 1 hour 12 minutes earlier.

Area forecast discussion, Jul 3, 1:51 PM CST, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
251 PM CDT Sun Jul 3 2022

.SHORT TERM...
The forecast looks like it's pretty much on track at this time. We
are starting to see some isolated shower and t-storm activity
develop across the southern portions of the South Plains and Rolling
Plains as of 2 pm...with more concentrated development located just
to our east. This activity is associated with a small mid-level
circulation that is centered near Abilene and moving northwest.
We've been on the subsidence side of the circulation through early
afternoon, but the region of (modest) lift will be moving into the
Rolling Plains in the next few hours. Deep-layer moisture has
increased across the area in the last 24 hours with PWAT values
running from 1 inch across the west to around 1.5 inches in the
east. This could result in some localized heavier downpours and a
little more precip loading in downdrafts, but MLCAPE values are
still pretty modest given the paltry lapse rates so severe
potential seems pretty low. Although there will be some downburst
potential, supporting wind gusts to 50 mph or so. Once again the
activity should begin to wane this evening. However, with the
circulation transiting the forecast area overnight, another round
of showers and t-storms may develop after midnight as we we get
some elevated destabilization. Once again, overnight activity will
be more likely across the Rolling Plains although we won't be
able to rule out a shower anywhere across the forecast area.

For Independence Day, the temperature trend looks to remain fairly
flat with highs once again mainly in the 90s on the Caprock and 90s
to near 100 in the Rolling Plains. There may be some lingering
showers in the morning, but then it should be dry through at least
mid afternoon. It appears that the focus for convection tomorrow
afternoon will shift west to eastern New Mexico and along the state
line. We expect scattered activity to develop along a north-south
axis in that area and then likely begin to edge east toward
evening...possibly reaching the I-27/U.S. 87 corridor mid to late
evening before dissipating, although uncertainty remains high on
just how far the activity will be able to progress eastward.

.LONG TERM...
Guidance continues to agree that upper ridging will remain centered
across the lower Mississippi Valley through at least midweek. This
positioning combined with broad troughing over the eastern Pacific
will allow the main plume of monsoonal moisture to center over NM/CO
through this period. The general result of this setup will be the
continuation of daily afternoon and evening storm chances over
eastern New Mexico and the western South Plains, however there is
still quite a bit of uncertainty regarding the strength of the upper
ridging and associated subsidence which has large implications on
the eastward extent of this convection. The combination of best
eastward moisture extent and upper forcing continues to be on both
Tuesday and Wednesday, and good ensemble consensus supports SChc
PoPs roughly along and west of US-385 both Tue and Wed evenings,
with much higher uncertainty in precip coverage further east. The
upper ridge will begin to expand zonally and shift westward
beginning on Thursday, acting to thin and displace the monsoonal
moisture plume to our west and north. Precip chances decrease
accordingly by late week, with a small area of mentionable PoPs
limited to the far SW Panhandle Thurs and Fri. Above-average
temperatures will otherwise prevail through next weekend. /DWK

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

33/30
Hazardous weather outlook, Jul 3, 1:46 PM CST, 1 hour 17 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
246 PM CDT Sun Jul 3 2022

TXZ021>044-042000-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
246 PM CDT Sun Jul 3 2022

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.

.DAY ONE...This afternoon and tonight.

Scattered to numerous showers and thunderstorms are expected across
much of the area this afternoon and evening. The potential for
severe weather is low, but brief localized strong wind gusts and
heavy downpours are possible with this activity.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Low thunderstorm chances will continue mainly for the western South
Plains and far southwestern Panhandle each afternoon and evening
from Monday through Friday. Severe weather is not currently expected,
but localized heavy rainfall is possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The Altus AFB radar (KFDR), 118 km away, was scanning. The volume nearest the first event began at 21:03 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Cottle

When
July 3, 3:03 PM CST to 3:04 PM CST
Where
Cottle County, 2 mi SSE of Hackberry
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
33.903, -100.137

A Texas Tech University West Texas mesonet site near Hackberry measured severe wind gusts from 1503 CST through 1504 CST. A peak wind gust of 60 mph was measured at 1504 CST.

Thunderstorm Wind, Briscoe

When
July 3, 5:22 PM CST
Where
Briscoe County, 7 mi ESE of Silverton
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.431, -101.186

A Texas Tech University West Texas mesonet site near Silverton measured a wind gust of 58 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2022Every state in 2022This day in weather historyWarnings in Texas, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1026886, 1026889.